Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Too Many Niquitin Patches at One time?
|penguin18 - Sat Apr 04, 2009 5:41 am|
hi, i was wondering if wearing more than one niquitin/nicotine patches on your body at one time will cause a nicotine overdose? if so, what would be the max. number of patches a person could put on without causing a nicotine overdose?
|Hammilton - Thu Apr 16, 2009 4:04 am|
Yeah, there's definitely a point where it will cause death. I remember reading an article from the news, published two or three years age, but read a month or two back about a girl (I think) who was kidnapped for ransom in either Mexico or Brazil (where kidnapping and demanding ransom is big business). I don't remember how or why, but somehow the police came to rescue her (or maybe they were retrieving her after someone paid the ransom). They found her body covered in nicotine patches. Unfortunately I don't remember if she died or not. It's likely that she did, though, given that the human LD50 for nicotine in adults is around 40mg. Three cigarettes have more than this, however, because pyrolysis destroys most of the nicotine before vaporizing it.
Nicotine is very dangerous, it has a lower LD50 (lower = less drug needed to kill of course) than even Sarin, a organophosphate banned by both the UN and the US. Not to say that the US doesn't have stockpiles, of course!
Despite all of this, because it's a nicotinic-ACh receptor, low doses are actually GOOD for you in many respects. It's an effective treatment for IBS and ulcerative colitis, and it also greatly diminishes the risk of Alzheimer's and Parkinson's. The former is certainly the result of it's nicotinic ACh receptor agonism. The latter is likely a blend of the increased extracellular DA concentration, and the MAO-B inhibition from a metabolite of a beta-carboline (norharman is the metabolite's name) contained in tobacco..
Not that this is a reason to start smoking. I would suggest using drugs that do the same things without giving you cancer. But then again, if you're 55 and in otherwise good health, with a history of Alzheimers or Parkinson's in your family, but have no insurance, smoking a cigarette a day won't give you cancer or any other problems before you die. Then again, if you live to 100, that's an awfully long time to smoke. Not to mention the fact that 1 cigarette a day should be cheaper than just about any other relevant drug on the market.
|ana1984 - Mon Apr 27, 2009 5:15 pm|
I just recently started using the Nicotine Transdermal Patch to help me quit smoking. I made the mistake of not reading the entire information slip before starting it. Right now I am on the 21 mg patch, and I have been smoking a little here and there after taking off the patch. I have a severe headache, I am nausious, my lungs feel like their closes up, which is making my asthma worse, and now I have a pain in my right arm. Is this a sign of a nicotine overdose? If so, what should I do?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.